CSN Login
Members Online: 13

Electrolyte imbalances and Cisplatin

buzz99's picture
buzz99
Posts: 404
Joined: Sep 2010

Hubby has just received round 2 of chemo for base of tongue cancer. With round 1, his sodium dropped so low that he was hospitalized for a week. Subsequently, his potassium, phosphorus, magnesium, and calcium dropped and he received replacments via IV while hospitalized and then daily for a week after being discharged home. Now with round 2 we are struggling to keep those electrolye levels up. Anyone have this experience? Any ideas on how to prevent this?

D Lewis's picture
D Lewis
Posts: 1564
Joined: Jan 2010

My doctor put me on a sodium supplement during treatment (3 rounds of Cisplatin and 38 Rads for BOT). It was a liquid solution I was able to take through my PEG, twice daily. I was warned that it would be very nasty to take by mouth.

I assumed that I needed supplements because the Jevity I was living on was somehow low in sodium. Apparently not. It was probably due to the treatment. Also, prior to every chemo treatment, I was not only hydrated, but was given a giant bag of electrolytes, with potassium, phosphorus, magnesium and calcium in there.

Got through it okay. Maybe ask your Doc to prescribe the sodium and electrolytes he needs.

Deb

Michael100
Posts: 4
Joined: Oct 2010

When I was going through Chemo, I had a severe reaction to one of the drugs I was given. The DR. said he wasn't sure which one it was. I had 5FU , Cisplatin and one other that I don't remember the name of. It started with a "T". I had to spend 18 days in the Hospital due to this and my electrolytes were all messed up. I was also bleeding a lot from different places and almost did not survive. Phamacists at Hospital were working every day to attempt to get my Electrolyte balance back to normal. I had a Peg tube put in at that time and it saved my life. The Dr. said that about 5 percent of people react like this and there is no test to predict it beforehand. I hope your husband is doing well. It sounds as though they are keeping on top of it.

Skiffin16's picture
Skiffin16
Posts: 8185
Joined: Sep 2009

Michael, you are probably thinking of Taxotere... I had the same cocktail of Chemo drugs as you if it was. Nine weeks (three week cycles), Cisplatin, Taxotere, and the 5FU was via a pump 24/7 for three plus days each cycle.

Then seven weekly doses of Carboplatin, with 35 daily radiation doses.

Best,
John

buzz99's picture
buzz99
Posts: 404
Joined: Sep 2010

Yep, sounds just like the "cocktail" Buzz is on and what he will be facing in the coming weeks. Not a whole lotta fun...

Hondo's picture
Hondo
Posts: 6136
Joined: Apr 2009

First I heard of this but I guess there is always someting new when it comes to treatments

sweetblood22's picture
sweetblood22
Posts: 3228
Joined: Jan 2010

I only had rads but 1/2 way thru I started to need fluids despite the water and Gatorade, and high in potassium baby foods I put into my peg tube. I even passed out in front of the RO nurses station. Thud. On the floor. I couldn't seem to keep my potassium up. I have been drinking coconut water lately. Tons of potassium and way more electrolytes than Gatorade. Maybe check that out.

Skiffin16's picture
Skiffin16
Posts: 8185
Joined: Sep 2009

I was potassium deficient also for several weeks that led to a prescription for extra potassium.

Gatorade like you said is also very good for electrolytes.

When I was first diagnosed Jan 2009, it took until March 2010 before all of my blood work came back into normal ranges.

Best,
John

buzz99's picture
buzz99
Posts: 404
Joined: Sep 2010

Great to get input from survivors. I keep thinking, we can get through this if all of you did. We are trying to make it through the weekend with peg feedings 24 hours a day via pump with gatorade every 4 hours. Hope this keeps Buzz out of the hospital this time. We were totally unprepared for what happened after round 1. Will look into the coconut milk. Thanks for the info!

sweetblood22's picture
sweetblood22
Posts: 3228
Joined: Jan 2010

Coconut water, not milk. :) just want to make sure you get the right thing. Actually if you go to my blog on this site I have a post about it with some info I copied and pasted there about the coconut water. I think the last brand I bought was vitacoco.

JUDYV5's picture
JUDYV5
Posts: 392
Joined: Jun 2010

I used to give myself a bottle of gatorade by tube daily. The nutrionist suggested it.
I could notice if I missed it. Cisplatin is tough.

Pam M's picture
Pam M
Posts: 2193
Joined: Nov 2009

Good thing your camel's back is strong. My father had an electrolyte imbalance last summer - it was scary - we (hospital asked if I'd stay - to monitor him, I suppose) were hospitalized for a week while he suffered from hallucinations, memory issues and a total personality shift. All better soon after we returned home. If you don't want the sugar from Gatorade, you can try Smar****er - his doc said that was a good choice.

Wow - dunno why that was censored. the first part of the name is "Smart"; the second is "water"

Oh - Just figured it out. Oops

Pam M's picture
Pam M
Posts: 2193
Joined: Nov 2009

Do Well

sweetblood22's picture
sweetblood22
Posts: 3228
Joined: Jan 2010

Oh. I get it. Haha. Took me a minute. I didn't know big brother was watching!

Skiffin16's picture
Skiffin16
Posts: 8185
Joined: Sep 2009

Sometimes (as in this case) if I stick a few words together and it gets the censor ***, I just stick a dash in it;

smart-water, for instances....

LOL, rather funny though that the word catch took letters out of a single word to make up it's own interpretation...

Dawn, it's not a person that is monitoring the words, it's software...

JG

sweetblood22's picture
sweetblood22
Posts: 3228
Joined: Jan 2010

Yes, I know it's not 'a person' and just software. :)

Skiffin16's picture
Skiffin16
Posts: 8185
Joined: Sep 2009

I can easily imagine a little person resembling Nizzy (only not nearly as cute), anxiously waiting at the keyboard ready to censor my every posting....hehe...

Not sure Glenna, I think it's been on here from the start...people just find creative ways around it to get their message across.

JG

Glenna M's picture
Glenna M
Posts: 1579
Joined: May 2009

Just curious John, is this something new??? The reason I ask is there was a young gentleman who used the F word and it wasn't blocked or censored. I can't remember now if it was on the Head & Neck or the Lung cancer forum as I post on both.

Just curious :)

Pam M's picture
Pam M
Posts: 2193
Joined: Nov 2009

Glenna,
A few months ago (May, maybe?) the site was updated. I do know that we can get away with more words (at least in the chat room) than we could before. Also remember that some words were censored, while "dirtier" words were not.

Glenna M's picture
Glenna M
Posts: 1579
Joined: May 2009

I was just curious when I saw some of the words that were being censored yet saw this young man use the F word quite freely, I believe it was even in the Discussion Topic portion. Several posters mentioned to him that they understood his anger but encouraged him to express himself without the use of profanity.

Thanks for responding Pam.

Stay well,
Glenna

meinken's picture
meinken
Posts: 38
Joined: Jan 2010

I also had electrolyte, and potassium problems during the chemo phases of my treatment. I also became very dehydrated. I went to the med. Oncologist twice during the 2nd week of each treatment for an iv of water/potassium. He monitored kidney function very closely during this period.

I did drink Smart-Water, and other sports drinks in the sugar-free varieties (diabetic), but, I could not keep up with my water/potassium loss.

Hondo's picture
Hondo
Posts: 6136
Joined: Apr 2009

Same here I had to take a bag of the stuff with each chemo and during the mid part of the week sometimes, but it was mostly due to dehydration

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network